Nebraska, 2019Tornadoes and Hail in Nebraska, May 16 to 17, 2019
May 16 to 17, 2019 · NWS LBF · 38 events in 13 counties and zones
A strong upper level trough of low pressure lifted across the central Rockies during the late afternoon of May 17th. As this feature approached a stalled out frontal boundary, which was anchored along the Kansas and Nebraska border, thunderstorms developed and quickly became severe as they lifted north.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $133,000
- Crop damage
- None recorded
- Events
- 38
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough of low pressure lifted across the central Rockies during the late afternoon of May 17th. As this feature approached a stalled out frontal boundary, which was anchored along the Kansas and Nebraska border, thunderstorms developed and quickly became severe as they lifted north. A lone supercell produced multiple tornadoes while moving northeast through Frontier County. Two farms sustained damage with the Johnson's farm sustaining damage to every building with the tornado rated an EF-3. As storms moved northeast large hail and damaging winds were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 16, 6:27 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, May 16, 6:27 PM CST, 2 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
727 PM CDT Thu May 16 2019
.UPDATE...
Issued at 726 PM CDT Thu May 16 2019
A blend of the HRRR, RAP, HREF and previous forecast is in place
which produces the best rain chances across swrn Nebraska where
storms are beginning to organize. This storm activity should lift
northeast toward ncntl Nebraska this evening. The HRRR updraft
helicity product suggests a continued chance for strong to
occasionally severe storm development.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 409 PM CDT Thu May 16 2019
The primary forecast challenge over the next couple days is
regarding a surface low centered around the NE/KS/CO point with a
quasi-stationary front wiggling eastward across southern/central Neb
and a dryline extending to the south. This setup favors a double
shot of severe weather for western Neb... one this evening and
another on Friday. Another concern is the temperature forecast as a
large gradient sets up for Friday with highs in the 50s north of the
front to 80s south.
This evening and tonight... Convective initiation is underway across
the western Neb panhandle as of 20z. Spread PoP east through the
evening as further development and intensification is expected along
and north of the stationary front. Coverage through the early
evening hours will remain rather limited with surface dew point
depressions over 30F across SW Neb and at least 20F north.
Supercells are the favored storm type due to iso/sct nature,
somewhat veering wind profile, modest deep layer shear, very steep
lapse rates, and ample instability as indicated by the 20z LBF RAOB.
Large hail appears to be the main threat with decent CAPE in the
hail growth zone and weak shear in the low levels and fairly high
LCL's (mitigating the tornado threat). Added convergence and forcing
from the LLJ will help transition the convection into multicell
clusters toward dark. Hail will continue to be the concern overnight
with any elevated storms across northern Neb under upslope flow and
better moisture advection.
Friday... The severe threat intensifies across the CWA as the heart
of the negatively-titled upper trough emerges from the Rockies and
the H3 jet noses into the central High Plains. Frontogenesis
increases remarkedly at the surface and in the mid-levels. The low
level moisture draw remains strong, but the advancing dry line and
strengthening cold front increase the convergence. The front's
placement will be key in determining the area greatest at risk for
severe weather, particularly the tornado threat. Guidance has been
fairly consistent in progging southwest into north central Neb as
the hot zone, mainly from IML to LBF to BBW. Most guidance has the
cap eroded around 21z. CAMS suggest isolated supercells to begin
across SW Neb, merging into a cluster or perhaps MCS/MCV later on
farther northeast. This makes sense given the mean wind being close
to parallel with the boundary and the wind profile eventually
becoming nearly unidirectional. In the meantime, forecast soundings
suggest significant CAPE (over 3000 j/kg) and shear (20 kts of 0-1km
and at least 50 kts of 0-6km) with ample low level helicity, also
noted in a greatly veering wind profile and sickle-shaped
hodographs. Model analogs also hit on active tornado days for
western/central Neb over the past 20 years. Very large hail will
also be possible with these storms given fat CAPE and seasonable
freezing levels. As the supercells merge, deep layer shear remains
strong, increasing the damaging wind potential. The LLJ will be
focused more toward central/eastern Neb, but hail will still be
possible with elevated convection in the cool sector. The flooding
threat also cannot be overlooked. Forecast PWATs are near the 90%ile
of climo, and the wind profile with boundary positions favor
training storms. Another forecast concern is the effect of tonight's
convection on boundary locations. Synoptically, this pattern is one
of the most favorable for intense weather in recent years.
.LONG TERM...(Saturday through Thursday)
Issued at 409 PM CDT Thu May 16 2019
The upper trough axis bisects the High Plains on Saturday and the
closed low meanders across the northern Plains through Sunday. With
Nebraska being on the cooler side of the surface boundary at this
point, the severe potential decreases, especially heading into
Sunday when highs struggle to leave the 50s and 60s. Left scattered
thunder in for Saturday with highs near 70 and sufficient
instability. Another potent trough and upper low take aim on the
area Monday into Tuesday. This time, the system takes a more
southern route with the low sitting right over the Sandhills.
Temperatures will be more reminiscent of early spring and precip
will be rain showers during the day and possibly rain/snow mix at
night.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 625 PM CDT Thu May 16 2019
Scattered showers and thunderstorms continue to develop across
western and southwest Nebraska this evening. Thunderstorms will
continue developing and moving northeastward through the evening
and overnight hours. Expect thunderstorm development to hold off
until late evening across north central Nebraska so did adjust the
timing of vicinity thunderstorms for KVTN later by several hours.
Winds will remain breezy through the evening and overnight hours
out of northeast. Winds will shift to the southeast across
southwest Nebraska tomorrow afternoon ahead of the frontal
boundary. Areas behind the front, mostly across the northern
Sandhills and north central Nebraska will see lower cloud ceilings
tomorrow morning through the afternoon leading to IFR conditions.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...CDC
SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Gomez
Hazardous weather outlook, May 16, 2:50 PM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
350 PM CDT Thu May 16 2019
NEZ004>010-022>029-035>038-056>059-069>071-094-172100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
350 PM CDT Thu May 16 2019 /250 PM MDT Thu May 16 2019/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TONIGHT.
A few severe thunderstorms will be possible this evening and early
overnight. The main hazards are large hail to the size of golf
balls and damaging wind gusts of 60 mph or greater. The greatest
threat for severe weather will be across northern Nebraska.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
More widespread severe thunderstorms are expected Friday
afternoon and evening. Storms may be particularly intense with
very large hail to the size of baseballs or larger, damaging
winds in excess of 70 mph, with a few tornadoes possible as well.
The greater risk for tornadoes would be along a stalled warm
front which is expected to be located in the vicinity of
Interstate 80. Storms that "train" or move over the same area will
increase the potential for localized flash flooding.
No severe thunderstorms are expected this weekend as the threat
has shifted southeast of the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and evening.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
Thorne
In the hours before
Special weather statement, May 16, 6:35 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
735 PM CDT Thu May 16 2019
NEZ058-059-069-070-170100-
Chase NE-Hayes NE-Perkins NE-Lincoln NE-
735 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERKINS...
NORTHEASTERN CHASE...SOUTHWESTERN LINCOLN AND NORTHWESTERN HAYES
COUNTIES UNTIL 800 PM CDT/700 PM MDT/...
At 734 PM CDT/634 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northeast of Enders, or 12 miles east of
Imperial, moving northeast at 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm. 50 mph wind gust was reported at Imperial airport.
Locations impacted include...
Grainton.
LAT...LON 4045 10139 4058 10156 4084 10131 4066 10105
TIME...MOT...LOC 0034Z 223DEG 18KT 4057 10141
Gomez
Special weather statement, May 16, 6:38 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service North Platte NE
638 PM MDT Thu May 16 2019
NEZ057-058-170115-
Perkins NE-Keith NE-
638 PM MDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERKINS AND SOUTH
CENTRAL KEITH COUNTIES UNTIL 715 PM MDT...
At 638 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Grant, moving northeast at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Ogallala, Grant and Wild Horse Spring.
This includes the following highways...
Highway 61 between mile markers 68 and 91.
Interstate 80 in Nebraska between mile markers 118 and 131.
LAT...LON 4078 10177 4093 10202 4121 10177 4099 10142
TIME...MOT...LOC 0038Z 218DEG 27KT 4093 10182
Gomez
Special weather statement, May 16, 7:08 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
708 PM MDT Thu May 16 2019
NEZ035-057-170200-
Arthur NE-Keith NE-
708 PM MDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ARTHUR AND CENTRAL
KEITH COUNTIES UNTIL 800 PM MDT...
At 707 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ogallala, moving northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ogallala, Lemoyne, Keystone, Roscoe, Kingsley Dam, Broganville and
Lake View Campground.
This includes the following highways...
Highway 61 between mile markers 80 and 114.
Highway 92 between mile markers 132 and 138.
Interstate 80 in Nebraska between mile markers 121 and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake McConaughy, get out of the water and move indoors
or inside a vehicle. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4101 10172 4116 10190 4146 10170 4125 10137
TIME...MOT...LOC 0107Z 213DEG 24KT 4115 10175
Snively
Special weather statement, May 16, 7:15 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
815 PM CDT Thu May 16 2019
NEZ057>059-070-170145-
Hayes NE-Perkins NE-Lincoln NE-Keith NE-
815 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERKINS...
SOUTHEASTERN KEITH...SOUTHWESTERN LINCOLN AND NORTH CENTRAL HAYES
COUNTIES UNTIL 845 PM CDT/745 PM MDT/...
At 814 PM CDT/714 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northeast of Elsie
to 9 miles south of Wallace. Movement was northeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Sutherland, Hershey, Wallace, Wellfleet, Dickens, Sutherland
Reservoir State Recreation Area, Grainton, O'Fallons and Somerset.
This includes the following highways...
Interstate 80 in Nebraska between mile markers 157 and 166.
Highway 83 between mile markers 57 and 68.
LAT...LON 4122 10106 4080 10063 4060 10111 4090 10142
TIME...MOT...LOC 0114Z 230DEG 25KT 4090 10129 4071 10110
Gomez
Special weather statement, May 16, 7:30 PM CST, 1 hour before
Special Weather Statement
National Weather Service North Platte NE
830 PM CDT Thu May 16 2019
NEZ038-059-170200-
Custer NE-Lincoln NE-
830 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN AND
SOUTHWESTERN CUSTER COUNTIES UNTIL 900 PM CDT...
At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brady, or 27 miles northeast of Curtis, moving northeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm and penny
size hail.
Locations impacted include...
Brady, Jeffrey Canyon State Wildlife Management Area, Etna and
Vroman.
This includes Interstate 80 in Nebraska between mile markers 193 and
208.
LAT...LON 4101 10054 4120 10019 4105 9995 4104 10002
4104 10023 4085 10022 4083 10025
TIME...MOT...LOC 0129Z 235DEG 19KT 4098 10027
GomezSpecial weather statement, May 16, 7:35 PM CST, 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
835 PM CDT Thu May 16 2019
NEZ057>059-170200-
Perkins NE-Lincoln NE-Keith NE-
835 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERKINS...
SOUTHEASTERN KEITH AND WEST CENTRAL LINCOLN COUNTIES UNTIL 900 PM
CDT/800 PM MDT/...
At 835 PM CDT/735 PM MDT/, Doppler radar was tracking a strong
thunderstorm about 5 miles southwest of Paxton, or 15 miles east of
Ogallala, moving northeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Paxton, Sarben, Big Bald Hill and Nevens.
This includes Interstate 80 in Nebraska between mile markers 135 and
155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4098 10134 4109 10159 4132 10137 4118 10112
TIME...MOT...LOC 0135Z 210DEG 15KT 4109 10144
Snively
Event by event
27 hail, 9 tornado, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Lightning, Lincoln
- When
- May 16, 8:30 PM CST
- Where
- Lincoln County, 1.04 mi W of North Platte
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.150, -100.800
Lightning struck a transformer on the west side of North Platte leading to a power outage on the west side of town.
Hail, Thomas
- When
- May 17, 3:10 PM CST
- Where
- Thomas County, 4 mi E of Thedford
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.980, -100.502
Golf ball sized hail and some quarter sized hail fell.
Hail, Thomas
- When
- May 17, 3:15 PM CST
- Where
- Thomas County, 0.51 mi E of Thedford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.980, -100.570
Hail, Perkins
- When
- May 17, 2:35 PM MST
- Where
- Perkins County, 2.6 mi NW of Brandon
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.830, -101.930
Hail, Deuel
- When
- May 17, 2:50 PM MST
- Where
- Deuel County, 3.75 mi ENE of Chappell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.130, -102.410
Hail, Loup
- When
- May 17, 4:21 PM CST
- Where
- Loup County, 15.24 mi N of Almeria
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.050, -99.540
Hail, Keith
- When
- May 17, 3:40 PM MST
- Where
- Keith County, 6.34 mi WNW of Lemoyne
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.320, -101.930
Hail, Keith
- When
- May 17, 3:40 PM MST
- Where
- Keith County, 7.12 mi WNW of Lemoyne
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.330, -101.940
Hail, Brown
- When
- May 17, 4:56 PM CST
- Where
- Brown County, 2.81 mi N of (Anw)ainsworth Muni
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.620, -99.990
Tornado, Frontier
- When
- May 17, 5:11 PM CST to 5:14 PM CST
- Where
- Frontier County, 4.81 mi ESE of Hugh Butler Lake to 3.88 mi E of Hugh Butler Lake
- Rating
- EF0
- Path length
- 2.11 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.351, -100.612
Tornado touched down in far northern Red Willow county and crossed into southern Frontier county. No damage was reported.
Hail, Hayes
- When
- May 17, 5:30 PM CST
- Where
- Hayes County, 12.57 mi NW of Hayes Center
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.640, -101.200
Tornado, Frontier
- When
- May 17, 5:32 PM CST to 5:33 PM CST
- Where
- Frontier County, 5.9 mi SW of Stockville
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- Storm Chaser
- Coordinates
- 40.470, -100.460
Brief touchdown in an open field. No damage reported.
Hail, Frontier
- When
- May 17, 5:43 PM CST
- Where
- Frontier County, 0.87 mi NW of Stockville
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.540, -100.390
Time estimated from radar.
Tornado, Frontier
- When
- May 17, 5:45 PM CST to 5:46 PM CST
- Where
- Frontier County, Stockville
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 40.530, -100.380
Tornado briefly touched down in an open field just northwest of Stockville. No damage occurred.
Tornado, Frontier
- When
- May 17, 5:55 PM CST to 5:57 PM CST
- Where
- Frontier County, 2.95 mi NE of Stockville
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 315 yd
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.560, -100.340
Several 1400 pound hay bales were rolled into two fence lines damaging numerous posts.
Tornado, Frontier
- When
- May 17, 5:58 PM CST to 6:00 PM CST
- Where
- Frontier County, 5 mi NE of Stockville to 5.6 mi NE of Stockville
- Rating
- EF2
- Path length
- 0.6 mi
- Path width
- 178 yd
- Property damage
- $12,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.581, -100.313
Tornado rolled numerous hay bales across a road and into ditches. Twelve power poles were also snapped.
Hail, Hooker
- When
- May 17, 5:00 PM MST
- Where
- Hooker County, 16.6 mi SSW of Mullen
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.830, -101.160
Tornado, Frontier
- When
- May 17, 6:05 PM CST to 6:09 PM CST
- Where
- Frontier County, 8 mi NE of Stockville to 10 mi NE of Stockville
- Rating
- EF3
- Path length
- 2.12 mi
- Path width
- 400 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.612, -100.272
The tornado touched down 8 miles northeast of Stockville. It traveled northeast striking a farmstead 10 miles northeast of Stockville. Two buildings were destroyed with extensive damage to multiple structures at this farmstead.
Hail, Hooker
- When
- May 17, 5:12 PM MST
- Where
- Hooker County, 11.67 mi SW of Mullen
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.930, -101.190
Hail up to quarter size reported.
Tornado, Frontier
- When
- May 17, 6:12 PM CST to 6:13 PM CST
- Where
- Frontier County, 14 mi NE of Stockville to 14.3 mi NE of Stockville
- Rating
- EF0
- Path length
- 0.3 mi
- Path width
- 40 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.673, -100.191
Tornado briefly touched down twisting a large cedar tree and broke large tree limbs.
Hail, Hooker
- When
- May 17, 5:14 PM MST
- Where
- Hooker County, 10.82 mi SW of Mullen
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.940, -101.180
Pea to golf ball sized hail reported.
Hail, Lincoln
- When
- May 17, 6:14 PM CST
- Where
- Lincoln County, 18.14 mi E of Wellfleet
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 40.700, -100.390
Delayed report sent via social media.
Tornado, Frontier
- When
- May 17, 6:15 PM CST to 6:16 PM CST
- Where
- Frontier County, 7.08 mi E of Moorefield to 7.29 mi ENE of Moorefield
- Rating
- EF0
- Path length
- 0.24 mi
- Path width
- 360 yd
- Continued into
- Dawson, Ne (GID)
- Reported by
- NWS Storm Survey
- Coordinates
- 40.699, -100.197
Tornado touched down in Frontier County, then moved northeast into Dawson County. In Frontier County the tornado downed large tree limbs.
Hail, Hooker
- When
- May 17, 5:23 PM MST
- Where
- Hooker County, 3.49 mi S of Mullen
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.000, -101.040
Thunderstorm Wind, Keith
- When
- May 17, 5:27 PM MST
- Where
- Keith County, 6.89 mi WNW of Lemoyne
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.300, -101.950
Wind from the west northwest.
Hail, Hooker
- When
- May 17, 5:30 PM MST
- Where
- Hooker County, 0.86 mi SW of Mullen
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.040, -101.040
Hail, Lincoln
- When
- May 17, 6:40 PM CST
- Where
- Lincoln County, 21.51 mi SSE of Brady
- Measured
- 2.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.730, -100.260
Hail, Frontier
- When
- May 17, 6:41 PM CST
- Where
- Frontier County, 0.87 mi NW of Stockville
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.540, -100.390
Hail, Brown
- When
- May 17, 6:43 PM CST
- Where
- Brown County, 2.46 mi SE of Johnstown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.550, -100.030
Hail, Cherry
- When
- May 17, 6:53 PM CST
- Where
- Cherry County, 13.16 mi SW of Brownlee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.170, -100.830
Hail, Lincoln
- When
- May 17, 7:17 PM CST
- Where
- Lincoln County, 0.69 mi S of Hershey
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.160, -101.000
Tornado, Custer
- When
- May 17, 7:30 PM CST to 7:31 PM CST
- Where
- Custer County, 7.1 mi SE of Oconto to 7 mi SE of Oconto
- Rating
- EF1
- Path length
- 0.1 mi
- Path width
- 92 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.077, -99.684
Tornado touched down in a field and damaged a pole barn, snapped a large tree and produced minor porch damage to a homestead. A horse trailer was rolled over two wooden fences and a metal fence prior to landing in a horse corral.
Hail, Custer
- When
- May 17, 7:45 PM CST
- Where
- Custer County, 1.25 mi ESE of Oconto
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.140, -99.760
Hail, Logan
- When
- May 17, 8:02 PM CST
- Where
- Logan County, 4.66 mi W of Stapleton
- Measured
- 1.25 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.480, -100.610
Hail, Custer
- When
- May 17, 8:07 PM CST
- Where
- Custer County, 9.27 mi SSW of Berwyn
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.230, -99.580
Hail, Lincoln
- When
- May 17, 8:30 PM CST
- Where
- Lincoln County, 0.69 mi S of Brady
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.020, -100.370
Hail, Custer
- When
- May 17, 8:35 PM CST
- Where
- Custer County, 10.38 mi N of Arnold
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.580, -100.190
Hail, Lincoln
- When
- May 17, 8:49 PM CST
- Where
- Lincoln County, 4.2 mi ESE of Brady
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.000, -100.300
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Ohio, May 16 to 17, 20192 injured · $2.2 million · 1.25 in hail · 28 events
- Hail and Damaging Wind in Illinois, May 16, 2019$4.0 million · 2.75 in hail · 13 events
- Hail and Damaging Winds in Iowa, May 16 to 17, 2019$418,000 · 1.75 in hail · 41 events
- Hail and Damaging Winds in Indiana, May 16, 2019$85,000 · 2.5 in hail · 38 events
- Debris Flow and Flooding in Washington, May 16 to 17, 2019$30,000 · 7 events
- Flash Flood and Hail in Iowa, May 16, 20191 in hail · 22 events
- Hail and Damaging Wind in Indiana, May 16, 20192.5 in hail · 20 events
- Hail and Damaging Wind in Illinois, May 16 to 17, 20192.25 in hail · 19 events
- Flash Flood and High Wind in California, May 16, 2019$20,000 · 72 kt wind · 3 events
- Damaging Wind in Idaho, May 16, 2019$20,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Illinois, May 16, 20191 in hail · 11 events
- Flash Flood and Heavy Snow in California, May 16 to 19, 20199 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822953, 820420, 820421, 820422, 820425, 820426, 820423, 822940, 820428, 863430, 822197, 822247, 822198, 822259, 822254, 822266, 822199, 822277, 822201, 822278, 822203, 822204, 822279, 822205, 822241, 822226, 822227, 822228, 822229, 822230, 822231, 822283, 822233, 822234, 822237, 822238, 822239, 822240.